When you have a prescription filled at a pharmacy, you are entitled to an insert which provides among other information, a disclosure of all known side effects of the drug. You are entitled to this information by law. No such insert is provided when you purchase a supplement at the health food store or anywhere else. However, supplements can have side effects, too. Although they may be natural, that doesn't mean they are safe. People have been known to die of natural causes. It is just as important to know the side effects of supplements as it is to know the side effects of drugs, first of all, in order to make informed decisions as to whether or not to take the supplement and, secondly, if a side effect should occur, to know its cause.
Glucosamine is reputed to be an effective natural therapy for osteoarthritis. Its pain relief is achieved without the side effects of analgesic drugs, which are formidable.
The side effects of NSAIDs
These drugs, known as non-steroidal anti-inflammatory drugs or NSAIDs, can cause peptic ulcer, liver damage or kidney disease. Gastrointestinal toxicity such as bleeding, ulcerations and perforation can occur at any time, with or without symptoms, in patients treated chronically with NSAID therapy. Such therapy actually accelerates the destruction of cartilage. A half dozen studies dating from the early 1970s have shown this effect. Finally, NSAIDs can have a negative effect on the heart. However, glucosamine sulfate does have side effects of its own, which can be significant. It is, therefore, important to be aware of them.
The side effects of Glucosamine
Glucosamine can cause gastrointestinal problems, including nausea, heartburn, diarrhea, constipation, and indigestion. It can also cause drowsiness, skin reactions, and headache. I have a friend who has been taking glucosamine sulfate at the recommended dosage of 1,500 mg a day for the past five years and has found it effective for relief of her arthritis symptoms. When I told her of these side effects about a year and a half after she had started the supplement, one of them rang a bell - drowsiness. This symptom began about the same time she began taking glucosamine. Her doctor could find no physical cause and diagnosed depression. But this diagnosis did not seem right to my friend because she had no other symptoms of depression. She chalked it up to getting older and just lived with it. But knowing that this symptom is a possible side effect of glucosamine, she decided to change the timing of her dosages from 500 mg three times a day at breakfast, lunch, and dinner to 500 mg three times a day at lunch, dinner and again at 8 p.m. She found that this change made a difference in her energy level during the day. She now has energy during the early part of the day when she wants to be active, and she winds down in the latter part of the day. This is a pattern she is comfortable with.
Next week's article will be about the effect of glucosamine on blood sugar levels, insulin resistance, and shellfish allergies.
Mary Lou Williams, M. Ed., is a lecturer and writer in the field of nutrition. She welcomes inquires. She can be reached at 267-6480.